Wyoming, 2021High Wind in Wyoming, February 6 to 9, 2021
February 6 to 9, 2021 · NWS CYS · 7 events in 7 counties and zones
Long stretch of high winds were measured by various sensors across much of the southern stretch of southeast Wyoming starting late on the 6th into the morning of the 9th. Peak wind gusts by many sites into the low 70 mph range.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long stretch of high winds were measured by various sensors across much of the southern stretch of southeast Wyoming starting late on the 6th into the morning of the 9th. Peak wind gusts by many sites into the low 70 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 6, 10:39 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 6, 10:39 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Sat Feb 6 2021
.SHORT TERM...(Today through Sunday night)
Issued at 425 AM MST Sat Feb 6 2021
Surface observations early this morning show the leading edge of
the arctic boundary, which will be with us in some form over the
next week, stationary along the I-25 corridor. The boundary is
starting to push through Cheyenne with some light to moderate
snowfall observed at the office. Do not expect the arctic airmass
to push much further west with all models in agreement showing it
retreating eastward a bit after sunrise today. Any snowfall has
been mainly confined to the arctic boundary with little snowfall
further west or east outside of the mountains. Therefore,
cancelled the Winter Weather Advisories for the southern Nebraska
panhandle and east Laramie county with little if any snowfall
being reported in those locations over the last 5 hours. Fog is
becoming more of a threat across the southern Panhandle with
limited visibility at Kimball and Sidney observed at 400 AM. The
Pine Ridge and Chadron area have had snow through most of the
night. Will not issue a Winter Weather Advisory for this area
mainly due to the fact the snow should end or become much lighter
over the next few hours. Further west, will likely let the Winter
Storm Warning end early for the mountains since the 2nd separate
winter event should begin later this afternoon and mainly tonight.
Will keep the Winter Weather Advisory going for the Arlington/Elk
Mountain area through the day due to additional travel impacts
due to blowing snow and some snow shower activity possible. High
Wind Warnings have not worked out well for the I-80 Summit and Elk
Mountain/Arlington areas last night/this morning with winds only
around 30 to 40 mph across the areas early this morning. This is
likely due to the arctic front's position considerably further
south and west than previously thought, which is resulting in
higher surface pressure immediately to the east. Adjusted the
timing of the High Wind Warning for the Wind Prone locations, and
decided to re-start it late this afternoon and continue through
Sunday early afternoon. Expect winds to pick up near the surface
and aloft once the arctic airmass retreats eastward and pressure
tendencies just east of the Front Range become negative. One
things to note: arctic airmasses typically present significant
forecast challenges for this area as models struggle to initialize
the event well, so this will likely not be the only change in
hazard/headlines over the next 24 hours.
As for temperatures this weekend, afternoon highs will be near or
slightly below normal south and west of the arctic boundary
including most of the I-80 corridor and even up to the North
Platte River Valley. Further north and east towards Lusk, Douglas,
and Chadron, the arctic air will remain in place with high and
low temperatures likely 20-25 degrees below normal. High
temperatures this weekend will struggle to reach the low/mid teens
in these locations with periods of light snow expected.
The other forecast concern for this weekend is strong gusty winds
extending outside the Wind Prone areas. MOS guidance and NAM/GFS
800-700mb winds show a good chance for strong winds above 55 MPH
for the Laramie Valley, central Carbon county including Rawlins,
and even the I-25 corridor from Cheyenne to south of Chugwater on
Sunday as the arctic front retreats northeastward. Will keep an
eye on this and brief the following shifts accordingly.
.LONG TERM...(Monday through Friday)
Issued at 309 AM MST Sat Feb 6 2021
Monday...Fast northwesterly flow aloft prevails with some colder air
sliding southward across our counties, especially along our northern
counties north of a Douglas to Chadron line.
Tuesday...Looks like the fast west northwest flow aloft will aid in
the arctic cold front stalling across our northern counties with
much colder temperatures north of a Douglas to Scottsbluff line.
Wednesday...The arctic airmass slides a bit further south as heights
aloft lower across the northern Plains states with single digit
highs for our counties north of Douglas to Alliance line. Some
orographic snows likely for our Snowy and Sierra Madre Ranges.
Thursday/Friday...The core of the arctic airmass slides southward
across our counties as the next piece of shortwave trough energy
aloft slides southward across the region, with 700 mb temperatures
from -25 to -30 Celsius, limiting high temperatures to the single
digits and teens for our counties, or perhaps even colder. Periods
of light snow looks like a good bet though snowfall accumulations
should remain quite light.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1027 AM MST Sat Feb 6 2021
Varying visibility conditions across southeastern Wyoming and the
western Nebraska Panhandle as the first wave of snowfall moves
through. KLAR, KCYS and KRWL will trend between VFR and MVFR now
until 9Z. Gusty westerly winds and blowing snow will be a major
impact this afternoon as wind gusts will increase with possible
gusts up to 50kts for all southeastern Wyoming sites. The Nebraska
Panhandle will see an increase in visibility to VFR or MVFR
conditions this morning into the afternoon but the next shortwave
of snowfall will arrive dropping visibilities for KSNY, KAIA, and
KCDR. Wind gusts will increase up to 30kts for the Nebraska sites
this afternoon starting 0Z. OVC skies will continue for the rest
of the TAF period.
&&
.FIRE WEATHER...
Issued at 317 AM MST Sat Feb 6 2021
With cold temperatures, several chances for snow, and an arctic
cold front across the high plains through this weekend and early
next week, no fire weather concerns are expected. The coldest air
of the season will make it into interior Wyoming by later this
week as a strong arctic cold front moves south and west. Chances
for accumulating snow are expected to continue through next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to noon MST
Sunday for WYZ112-114.
High Wind Warning until 3 PM MST Sunday for WYZ110.
Winter Weather Advisory until 5 PM MST this afternoon for WYZ110.
High Wind Warning from 5 PM this afternoon to 3 PM MST Sunday
for WYZ116-117.
NE...None.
&&
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...TJTHazardous weather outlook, Feb 6, 6:35 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
635 AM MST Sat Feb 6 2021
WYZ103>107-109>111-113-115>119-071345-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
635 AM MST Sat Feb 6 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Occasional snow flurries are expected today with little or no
additional snow accumulation. Strong gusty winds possible today
and tonight for the wind prone areas of southeast Wyoming,
including Interstate 80 between Cheyenne and Laramie, and
Arlington and Elk Mountain.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Much colder temperatures will arrive by the middle of next week,
with sub zero wind chills likely.
.Spotter information statement...
Spotter activation will not be required at this time.
WYZ112-114-071345-
Sierra Madre Range-Snowy Range-
635 AM MST Sat Feb 6 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warning set to expire at 800 AM MST this morning.
Another round of snow will develop over the mountains late this
afternoon and continue through tonight. A Winter Weather Advisory
is in effect beginning late this afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Much colder temperatures will arrive by the middle of next week,
with sub zero wind chills.
.Spotter information statement...
Spotters are encouraged to report snow, blowing snow, or other
significant weather to the National Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-071345-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-Goshen County-
635 AM MST Sat Feb 6 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Occasional flurries are expected today before another round of
light snow develops this evening. Another 1 to 3 inches of
additional snowfall accumulation are possible, mainly north of
the North Platte River valley.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Very cold temperatures are expected for most of the week with sub
zero wind chills.
.Spotter information statement...
Spotters are urged to report snow accumulations to the National
Weather Service.
In the hours before
Local storm report, Feb 6, 8:13 AM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
813 AM MST SAT FEB 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 9 NE HARRISON 42.78N 103.76W
02/06/2021 M3.0 INCH SIOUX NE PUBLIC
&&
AWLocal storm report, Feb 6, 8:14 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
814 AM MST SAT FEB 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM SNOW HILLSDALE 41.21N 104.48W
02/06/2021 E2.0 INCH LARAMIE WY PUBLIC
&&
AWHigh Wind, North Snowy Range Foothills
- When
- February 6, 12:18 PM MST to February 9, 7:28 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 about seven miles east-southeast of Arlington measured the reported wind gust.
High Wind, Upper North Platte River Basin
- When
- February 7, 12:16 AM MST to February 8, 1:50 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.
High Wind, South Laramie Range
- When
- February 7, 1:32 AM MST to February 8, 12:07 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor LYNCHW located nine miles southeast of Buford measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- February 7, 1:48 AM MST to February 8, 1:31 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, Central Carbon County
- When
- February 7, 3:31 AM MST to February 8, 3:53 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Municipal Airport sensor measured the reported wind gust.
High Wind, Laramie Valley
- When
- February 7, 7:15 AM MST to February 9, 5:12 AM MST
- Where
- Laramie Valley forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Citizen Weather Observer Program sensor located nine miles east-northeast of Woods Landing measured the reported wind gust.
High Wind, Central Laramie County
- When
- February 7, 11:22 AM MST to 11:55 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport sensor measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938341, 938338, 938343, 938344, 938340, 938339, 938334.